Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 63, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2014, 10:39 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2014, 10:39 PM CDT (03:39 UTC)
- Expired
- May 11, 2014, 11:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 11:01 PM CDT | HAIL 0.88 | 9 Sse Abilene, KS | |
| May 11, 11:17 PM CDT | HAIL 0.25 | 1 E Carlton, KS | SIGNIFICANT HAIL DAMAGE TO WHEAT CROP. HAIL SIZE UNKNOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 9:56 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
672
WUUS53 KTOP 120339
SVRTOP
KSC041-061-127-120430-
/O.NEW.KTOP.SV.W.0063.140512T0339Z-140512T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1039 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DICKINSON COUNTY IN CENTRAL KANSAS...
SOUTHWESTERN GEARY COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 1130 PM CDT
* AT 1036 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CARLTON...
AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ABILENE...CARLTON...HOPE...ENTERPRISE...WOODBINE...MOONLIGHT AND
CHAPMAN.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 271 AND 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3912 9705 3883 9676 3861 9708 3860 9737
3861 9738 3887 9738
TIME...MOT...LOC 0339Z 227DEG 34KT 3867 9732
HAIL...1.00IN
WIND...60MPH
$$
HENNECKE2 follow-up statements
818
WWUS53 KTOP 120400
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 PM CDT SUN MAY 11 2014
KSC041-061-127-120430-
/O.CON.KTOP.SV.W.0063.000000T0000Z-140512T0430Z/
MORRIS-DICKINSON-GEARY-
1100 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
GEARY...DICKINSON AND NORTHWESTERN MORRIS COUNTIES UNTIL 1130 PM
CDT...
AT 1055 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF HOPE...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ENTERPRISE...WOODBINE AND CHAPMAN.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 283 AND 291.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3872 9724 3882 9730 3905 9698 3883 9676
3861 9708 3861 9716
TIME...MOT...LOC 0400Z 227DEG 34KT 3880 9713
HAIL...1.00IN
WIND...60MPH
$$
HENNECKE081
WWUS53 KTOP 120417
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1117 PM CDT SUN MAY 11 2014
KSC041-061-127-120428-
/O.CAN.KTOP.SV.W.0063.000000T0000Z-140512T0430Z/
MORRIS-DICKINSON-GEARY-
1117 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GEARY...DICKINSON
AND NORTHWESTERN MORRIS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 AM.
LAT...LON 3872 9724 3882 9730 3905 9698 3883 9676
3861 9708 3861 9716
TIME...MOT...LOC 0418Z 227DEG 34KT 3891 9697
$$
HENNECKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 7:14 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, May 11, 7:14 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 714 PM CDT Sun May 11 2014 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Monday) Issued at 225 PM CDT SUN MAY 11 2014 Please refer to recent SPC outlooks and mesoscale discussions, as well as any local NWS Topeka update and mesoscale discussions (will appear at top of the AFD's). At 2 PM, Surface low pressure in north central KS near KHYS was building northeast. A dry line extended from just east of KPHG to near KRSL and back southwest to near KDDC. A well-developed warm front extended from a triple point just east of KPHG to just north of Hebron to Beatrice to just north of Falls City in southern Nebraska. Finally, a weak remnant outflow boundary extended roughly along and just north of the Kansas River...just north of Salina to Manhattan to Topeka. The atmosphere is moderately to strongly unstable in the warm sector and the cap forecast to weaken by mid afternoon just east of the triple point and dry line. Expect storms to develop and quickly take on supercell structure as they move east northeast. Initially, most of these storms should focus a bit closer to the warm front and may stay just north of the forecast area, but based on some deeper cumulus developing south of the triple point on the dry line feel that storms could move into the highway 81 corridor in Kansas by 5 PM. These storms would likely be severe with very large hail and some damaging wind the primary threats, but the tornado potential is expected to steadily increase as storms become more organized and low level shear increases into the evening. The primary uncertainty in tornado...and overall severe...potential this evening is in how much the storms will interact with each other. If they remain more isolated in nature, the tornado and severe potential will be markedly higher. However, if they congeal into line segments or bow echoes, then we would transition to more of a damaging wind threat with some potential for embedded circulations. High res model guidance then suggests that another area of thunderstorm development over SW Kansas will organize and move east Northeast into parts of the area from Salina and Abilene over toward Manhattan and Council Grove. There is some model consistency in these cells remaining at least somewhat isolated and supercellular as they move into the forecast area...and it also appears that they will continue to have a quality fetch of inflow air rich with moisture and helicity. So, watching this region as a secondary area for potentially enhanced severe weather and tornado threat by mid to late evening. It seems that the cap strengthens a bit after midnight and expect a gradual weakening trend in storm coverage and intensity, but this is quite uncertain, and the continued intensification of low level wind shear in conjunction with ongoing storms and the presence of moderate instability lends at least some potential for continued damaging wind threat, along with low end hail and tornado potential. Will have to see how it all plays out because there is also some potential that if the cap sufficiently strengthens it could cut off precip almost entirely in the southeast 1/4 of the forecast area. .LONG TERM...(Monday Night through Sunday) Issued at 225 PM CDT SUN MAY 11 2014 By tomorrow morning the front will still be progressing through the forecast area as the main mid level trough axis lifts out of the Rockies. Overnight thunderstorms will limit the surface destabilization along the front even though instability will still be present. Also strong warm air advection keeps a mid level capping inversion in place which may also limit thunderstorm development. Low level winds will veer ahead of the front, while the better deep layer shear resides further west. Showers will be likely along, and behind the front across the eastern half of the forecast area through the early afternoon. At this point the severe potential remains low and likely further east into MO. Cold air advection behind the front will cool the lower levels and remove any instability. High temperatures will occur in the morning only to slowly decrease through out the day. Little to no changes made to the extended forecast. As the southern stream energy lifts through the southern plains strong cyclogenesis and TROWAL development takes place over MO. This precip could clip the far southeast counties of the forecast area on Wednesday. In the wake of the departing mid level trough return flow brings additional precip chances later in the week. Through mid week the highs remain in the 60s while the lows stay in the 40s until a slight warming trend as a mid level ridge builds over the region. && .AVIATION...(For the 00Z TAFs through 00Z Monday Evening) Issued at 655 PM CDT SUN MAY 11 2014 Convection to the west should begin to impact the TAF sites west to east in the 03-06z timeframe with mvfr conditions at KMHK. A more widespread convective event with mvfr stratus should occur across the terminals in the 08z-14z before going vfr with a stratocu deck and windshift with the front to the west/northwest in the 18z-20z timeframe. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY until 8 PM CDT this evening FOR KSZ034-035-037-054- 058. && SHORT TERM...Barjenbruch LONG TERM...Sanders AVIATION...63
Hazardous weather outlook, May 11, 10:33 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1033 PM CDT SUN MAY 11 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-130345- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1033 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. NUMEROUS THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL MOVE ACROSS MAINLY NORTHEAST AND EAST CENTRAL KANSAS THE REMAINDER OF THE NIGHT. THIS WILL PRIMARILY APPLY TO AREAS EAST OF AN ABILENE TO MARYSVILLE LINE. ISOLATED TO SCATTERED THUNDERSTORMS ARE STILL POSSIBLE TO THE WEST. SOME OF THE STRONGER STORMS WILL STILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG DAMAGING WINDS. THE THREAT FOR SEVERE THUNDERSTORMS SHOULD GRADUALLY DIMINISH AFTER 3 AM...ALTHOUGH LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE THROUGH SUNRISE IN THE EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE IN EASTERN KANSAS ON MONDAY MORNING...COMING TO AN END BY AFTERNOON. SEVERE STORMS ARE UNLIKELY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, May 11, 6:09 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT SUN MAY 11 2014
KSZ008-112330-
REPUBLIC-
609 PM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY...
THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF FAR NORTHWESTERN REPUBLIC COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE REPUBLIC.
A TORNADO WATCH IS ALSO IN EFFECT.
&&
LAT...LON 4000 9767 3983 9793 3983 9794 4000 9794
4001 9793
TIME...MOT...LOC 2309Z 226DEG 37KT 3991 9799
BARJENBRUCHSpecial weather statement, May 11, 6:59 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 659 PM CDT SUN MAY 11 2014 KSZ008-120030- REPUBLIC- 659 PM CDT SUN MAY 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REPUBLIC COUNTY... THROUGH 730 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF NORTHWESTERN REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE REPUBLIC AND COURTLAND. A TORNADO WATCH IS ALSO IN EFFECT. && LAT...LON 4001 9745 4000 9744 3973 9794 4001 9793 TIME...MOT...LOC 2359Z 233DEG 39KT 3978 9797 BARJENBRUCH
Special weather statement, May 11, 8:38 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT SUN MAY 11 2014
KSZ034-120215-
OTTAWA-
838 PM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTTAWA COUNTY...
THROUGH 915 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF SOUTHERN OTTAWA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE TESCOTT...CULVER...ADA...BENNINGTON...
MINNEAPOLIS AND WELLS.
A TORNADO WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3901 9793 3908 9794 3924 9791 3915 9737
3908 9737 3895 9753 3895 9793 3896 9794
3901 9794
TIME...MOT...LOC 0138Z 222DEG 33KT 3887 9780
BARJENBRUCHSpecial weather statement, May 11, 9:39 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CDT SUN MAY 11 2014
KSZ034-035-120315-
DICKINSON-OTTAWA-
939 PM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA AND WEST
CENTRAL DICKINSON COUNTIES...
THROUGH 1015 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 35
MPH ACROSS PORTIONS OF SOUTHEASTERN OTTAWA AND WEST CENTRAL DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BENNINGTON...NILES AND SOLOMON.
A TORNADO WATCH IS ALSO IN EFFECT.
&&
LAT...LON 3917 9749 3896 9722 3886 9737 3892 9739
3893 9739 3893 9738 3896 9738 3896 9776
TIME...MOT...LOC 0239Z 232DEG 29KT 3892 9762
PHILLIPSSpecial weather statement, May 11, 10:03 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1003 PM CDT SUN MAY 11 2014
KSZ021-034-035-120330-
CLAY-DICKINSON-OTTAWA-
1003 PM CDT SUN MAY 11 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTTAWA...SOUTHERN
CLAY AND NORTHWESTERN DICKINSON COUNTIES...
THROUGH 1030 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHEASTERN OTTAWA...SOUTHERN CLAY AND
NORTHWESTERN DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LONGFORD AND WAKEFIELD.
&&
LAT...LON 3936 9713 3916 9696 3914 9696 3897 9738
3912 9754
TIME...MOT...LOC 0304Z 235DEG 35KT 3907 9737
HENNECKEThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:38 PM CDT | Special Weather Statement | TOP | Ottawa | 37 min |
| May 11, 9:39 PM CDT | Special Weather Statement | TOP | Ottawa | 36 min |
| May 11, 10:03 PM CDT | Special Weather Statement | TOP | Clay | 27 min |
| May 12, 12:05 AM CDT | Special Weather Statement | TOP | Morris | 25 min |
| May 12, 1:09 AM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| May 12, 1:19 AM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| May 12, 1:29 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 31 min |
| May 12, 1:45 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 30 min |
| May 12, 1:52 AM CDT | Special Weather Statement | TOP | Riley | 38 min |
| May 12, 2:08 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley | 52 min |
| May 12, 2:45 AM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| May 12, 3:13 AM CDT | Special Weather Statement | TOP | Douglas | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.